Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 93, NWS New Orleans, LA

August 2, 2002Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 2, 2002, 5:12 PM CDT for Jackson County, Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2002, 5:12 PM CDT (22:12 UTC)
Expired
Aug 2, 2002, 6:00 PM CDT
In force
48 min
Issued by
NWS New Orleans, LA
Area
Whole counties

County Jackson County, MS

The radar

The Mobile radar (KMOB), 44 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1736 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

451 
WUUS54 KLIX 022212
SVRNEW
MSC059-022300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
509 PM CDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 600 PM CDT

* AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED 
TO INDICATE A CLUSTER OF SEVERE THUNDERSTORMS MAINLY ALONG AND 
SOUTH OF INTERSTATE 10 IN JACKSON COUNTY. THESE STORMS WERE MOVING 
TO THE SOUTHWEST AT 15 MPH. 

THE CITIES OF PASCAGOULA...MOSS POINT AND OCEAN SPRINGS ARE IN THE 
PATH OF THIS STORM.

DIME TO QUARTER SIZE HAIL WAS REPORTED WITH THIS STORM IN ESCATAWPA.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:50 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 2, 2:50 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
250 PM CDT FRI AUG 2 2002

A LARGE RIDGE OF HIGH PRESSURE...EXTENDING FROM THE SOUTHERN ROCKIES
ACROSS THE CENTRAL AND SOUTHERN PLAINS TO THE MID ATLANTIC STATES
AND SOUTHERN NEW ENGLAND...WILL STEER UPPER LEVEL DISTURBANCES IN
THE EASTERLIES ACROSS THE GULF COAST REGION THROUGH THE WEEKEND INTO
EARLY NEXT WEEK. ISOLATED SHOWERS AND A FEW THUNDERSTORMS ARE ALL
THAT HAS OCCURRED THUS FAR TODAY...BUT WOULD EXPECT CONVECTION TO
INCREASE TO SCATTERED COVERAGE IN SOME AREAS BY LATE AFTERNOON.
GOES-8 SOUNDER DPI PW/S REMAIN IN THE 1.75 TO 2 INCH RANGE IN
SOUTHWEST AL AND SOUTHEAST MS WHERE A MORE CONCENTRATED AREA OF
SCATTERED CONVECTION IS FIRING. FARTHER UPSTREAM...PW/S FALL OFF
INTO THE 1.5 TO 1.75 INCH RANGE OVER THE REMAINDER OF AL AND MOST OF
GA. THE MODELS ALL SHOW DRIER AIR MOVING IN...ESPECIALLY OVER
COASTAL AREAS ON SATURDAY...AND INLAND AREAS ON SUNDAY.

THE MAIN FORECAST CONCERN FOR LATE SUNDAY INTO MONDAY AND TUESDAY IS
THE WESTWARD PROGRESSION OF A MID/UPPER LOW AND TROUGH NOW OFF THE
NE FLORIDA COAST AND EXTENDING SOUTHWEST INTO THE CENTRAL GULF. THE
MODELS DIVERGE MORE THAN EARLIER WITH REGARDS TO ANY SURFACE
DEVELOPMENT...SO WILL TREAT THIS SYSTEM LIKE A TROPICAL WAVE. THIS
MEANS CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE BELOW NORMAL
WITH TEMPERATURES ABOVE NORMAL THROUGH THE DAYTIME HOURS SUNDAY.
SUNDAY NIGHT THROUGH TUESDAY...WILL INCREASE RAIN CHANCES AND LOWER
TEMPERATURES AS THE UPPER SYSTEM APPROACHES AND MOVES INTO THE AREA.
IF A SURFACE LOW DID FORM...THE MORE WESTWARD MOVEMENT OF THE ETA
ACROSS THE NORTH GULF MAKES MORE SENSE THAN THE NORTHWEST MOVEMENT
OF THE AVN. WILL RETURN TEMPERATURES AND POPS CLOSE TO NORMAL
WEDNESDAY THROUGH NEXT FRIDAY.

MCB 72/94/71/93 2212   BTR 73/95/73/94 2212
MSY 76/93/76/92 2213   GPT 73/92/73/91 2213

.NEW...NONE
LA...NONE.
MS...NONE.

22

In the hours before

Special weather statement, Aug 2, 11:20 AM CDT, 5 hours 52 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-030000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1120 AM CDT FRI AUG 2 2002

.SYNOPSIS...A SERIES OF UPPER LEVEL IMPULSES DROPPING INTO THE AREA
FROM THE NORTHEAST WILL PROVIDE AN UNSTABLE SITUATION CONDUCIVE FOR
THUNDERSTORM DEVELOPMENT MAINLY THIS AFTERNOON.

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING...WIND GUSTS 20 TO 30 MPH AND BRIEF HEAVY RAINFALL.
MOVEMENT WILL BE GENERALLY TO THE SOUTHWEST AROUND 15 MPH.
SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED THROUGH TONIGHT.

ACTIONS...NONE.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).
Special weather statement, Aug 2, 4:45 PM CDT, 27 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-030300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
445 PM CDT FRI AUG 2 2002

.SYNOPSIS...A SERIES OF UPPER LEVEL IMPULSES DROPPING INTO THE AREA
FROM THE NORTHEAST WILL PROVIDE AN UNSTABLE SITUATION CONDUCIVE FOR
THUNDERSTORM DEVELOPMENT THROUGH THE EVENING HOURS.

.THUNDERSTORMS...
LOCALLY HEAVY RAIN...FREQUENT LIGHTNING AND STRONG THUNDERSTORM WIND
GUSTS HAVE BEEN REPORTED WITH THE THUNDERSTORM FORMATION THIS
AFTERNOON PRIMARILY OVER COASTAL MISSISSIPPI. IN ADDITION...DAMAGING
WINDS AND MARBLE SIZE HAIL WERE REPORTED OVER HANCOCK COUNTY. THE
MOVEMENT OF THE THUNDERSTORMS HAS GENERALLY BEEN TOWARD THE
SOUTHWEST AROUND 15 TO 20 MPH. THE THUNDERSTORM THREAT WILL CONTINUE
INTO THE EVENING HOURS TONIGHT WITH SOME STORMS CAPABLE OF REACHING
SEVERE THRESHOLDS. LOCATIONS ACROSS EXTREME SOUTHEAST MISSISSIPPI
AND LEADING INTO EXTREME SOUTHEAST LOUISIANA ALONG WITH THE ADJACENT
COASTAL WATERS WILL BE UNDER THE HIGHEST THUNDERSTORM THREAT.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 4:35 PM CDTSevere Thunderstorm WarningLIXJackson40 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.